Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 78, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 4, 2003, 2:03 PM EDT for Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2003, 2:03 PM EDT (18:03 UTC)
- Expired
- Sep 4, 2003, 5:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1627 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 041806 FFWRNK NCC157-042100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 203 PM EDT THU SEP 4 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 500 PM EDT * AT 203 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL RAINS MOVING OVER THE COUNTY...WITH THE HEAVIEST IN THE EASTERN PART. RADAR HAS ESTIMATED THAT AN INCH AND A HALF OF RAIN HAS FALLEN SINCE 1 PM. ANOTHER INCH OF RAIN WILL CAUSE FLASH FLOODING ALONG WOLF ISLAND CREEK...NORTH OF REIDSVILLE...AND WILL AFFECT LOCATIONS ALONG WOLF ISLAND AND OREGON HILL ROAD. * OTHER LOCATIONS THREATENED BY FLOODING INCLUDE...HARRISONS CROSSROADS...LAWSONVILLE...OREGON HILL AND RUFFIN... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3653 7952 3633 7956 3635 7976 3653 7967 $$ 05
2 follow-up statements
000 WGUS71 KRNK 041938 FFSRNK NCC157-042100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT THU SEP 4 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL 500 PM EDT... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA AT 336 PM...WEATHER RADAR SHOWED LIGHT TO MODERATE SHOWERS FALLING ACROSS THE COUNTY. THE RAIN WILL TAPER OFF THROUGH 5 PM. NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED...BUT A FEW CREEKS...ESPECIALLY ACROSS THE EASTERN PART OF THE COUNTY COULD BE OUT OF THEIR BANKS. IF A ROAD IS FLOODED WITH WATER...DO NOT DRIVE ACROSS IT. TURN AROUND...AND FIND AN ALTERNATE ROUTE. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ WP
000 WGUS71 KRNK 042101 FFSRNK NCC157-042115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 459 PM EDT THU SEP 4 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR ROCKINGHAM COUNTY HAS EXPIRED AS OF 500 PM EDT... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WILL BEGIN TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. NORTH CAROLINA DEPARTMENT OF TRANSPORTATION CLOSED PARTS OF WOLF ISLAND CREEK ROAD AT 430 PM. DO NOT DRIVE THROUGH FLOODED ROADWAYS. FIND ANOTHER ROUTE. IF YOU SAW FLOODING IN YOUR AREA...REPORT THIS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ WP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:45 AM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, Sep 4, 9:45 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 945 AM EDT THU SEP 4 2003 HAVE DECIDED TO EXTEND THE FFA FOR ALL OF THE CWA THROUGH 4 PM. STILL SOME HEAVY RAIN TRACKING ACROSS THE FAR WESTERN COUNTIES UNDER H2 RER. THIS IS FORECAST TO SLOWLY SHIFT NORTHEAST THROGH THE DAY AND BE EAST OF THE FA BY LATE. SO FAR RAINFALL HAS BE HEAVIEST ACROSS THE FAR WEST AND FAR EAST...WITH LITTLE RAINFALL IN THE AREA THAT WAS UNDER THE FFA FROM OVERNIGHT AND THIS MORNING. STILL THE POTENTIAL FOR SOME HEAVY RAIN IN THIS STRIP AS FRONT PROGRESSES EASTWARD AND UPPER DYNAMICS PULL EASTWARD ALSO. FFGS IN THIS AREA STILL LOW AND JUST OVER AN INCH IN AN HOUR COULD CAUSE SOME STREAM FLOODING. FARTHER EAST...12 HOUR RAINFALL AMOUNTS HAVE BEEN HIGH FROM WILKESBORO TO LYNCHBURG AND POINTS EAST. THIS AREA ALSO SLIGHT RISKED FOR THIS AFTERNOON. ANY HEATING SHOULD REALLY GET THINGS GOING THERE. WILL BE UPDATING VERY SHORTLY. .RNK... NC...FLOOD WATCH THROUGH NOON TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH THROUGH NOON TODAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WV...FLOOD WATCH THROUGH NOON TODAY FOR ZONES WVZ042>045. JH
Hazardous weather outlook, Sep 4, 4:28 AM EDT, 9 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 428 AM EDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THIS EVENING. SOME OF THESE STORMS WILL PRODUCE RAINFALL RATES OF BETWEEN 1 AND 3 INCHES PER HOUR. THIS MAY CAUSE FLASH FLOODING ACROSS MUCH OF THE REGION INTO EARLY THIS AFTERNOON. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO ORGANIZE ALONG AND EAST OF THE BLUE RIDGE LATER TODAY. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS THEY MOVE ACROSS THE PIEDMONT AND FOOTHILLS. PLEASE SEE THE FOLLOWING PRODUCTS...WBCFFARNK AND WBCSPSRNK...FOR ADDITIONAL DETAILS. THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Sep 4, 1:29 PM EDT, 34 minutes before
NCZ005-006-VAZ044-058-059-041855- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 129 PM EDT THU SEP 4 2003 THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINS...AND GUSTY WINDS WILL AFFECT LOCATIONS FROM REIDSVILLE AND YANCEYVILLE...NORTH THROUGH DANVILLE...NATHALIE...AND CHARLOTTE COURT HOUSE THROUGH 3 PM. RAINFALL AMOUNTS IN AN HOUR WILL BE AS HIGH AS AN INCH AND THREE QUARTERS. STAY INDOORS UNTIL THESE STORMS HAVE PASSED...AND AVOID USING ELECTRICAL APPLIANCES. IF TRAVELING... YOU WILL ENCOUNTER STANDING WATER ON MANY ROADS...SO USE CAUTION. WHP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 4:29 AM EDT | Flash Flood Warning | RNK | Stokes | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.